Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Amarillo, TX

May 23, 1997Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 1997, 8:11 PM CDT for Roberts County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1997, 8:11 PM CDT (01:11 UTC)
Expired
May 23, 1997, 9:00 PM CDT
In force
49 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Roberts County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 240112 RRA
SVRAMA
TXC393-240200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT FRI MAY 23 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...WESTERN ROBERTS COUNTY
 
AT 809 PM THE AMARILLO DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN
WESTERN ROBERTS COUNTY JUST WEST OF HIGHWAY 78 7 MILES NORTH OF PAMPA.
THE STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS TO
55 MPH. A BRIEF TORNADO IS ALSO POSSIBLE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTR0UCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:43 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 23, 3:43 PM CDT, 4 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT FRI MAY 23 1997

SFC TROF ON A LINE FM GAG TO SHAMROCK BACK TO CVS. BEST MOISTURE
CONVERGENCE FM NTRANS POINTS TO SCNTRL/SE FA WHERE WINDS MORE
PERPENDICULAR TO TROF. SFC WINDS SLOW TO RESPOND TO APPROACHING
SHRTWV VCNTY NM STATE LINE. DPS REMAIN IN 50 TO 55 DEGREE RANGE
BEHIND TROF EXCEPT ACRS EXTREME SRN TX PNHDL WHERE DRY SLOT HAS
WORKED ALONG TROF AXIS E OF CVS. WILL MAINTAIN VERY SLIGHT POPS
BEHIND TROF AS KFDX INDICATING QUITE A FEW ECHOES ACRS NE NM...FM
TAD TO ABQ...BETTER COVERAGE WILL OF COURSE BE ALONG AND AHEAD OF
TROF.

...UPDATE...
ACKNOWLEDGED SPC MCD/HAVE BEEN WATCHING CELLS TRAINING ALONG
BOUNDARY WITH RAINFALL AMNTS 5+ INCHES LAST 2 HRS ACRS LIBSCOMB CO.
WILL ISSUE FFA TO COVER COUNTIES ALONG BOUNDARY WHERE CONVECTION
FCST TO PERSIST AND NEW STUFF DEVELOP SWRD INTO GRAY CO.

EXPECT BOUNDARY TO RETREAT OVERNIGHT AND SATURDAY AS NEXT SHRTWV
ROTATES AROUND UPR TROF DIGGING INTO 4 CORNERS. TROF AXIS EXPECTED
TO BE MORE N-S ORIENTED ON SAT AS IT MIXES INTO CNTRL/E ZNS BY AFTN.
WILL THUS KEEP HIGHEST POPS ACRS ERN ZNS. 60HR AVN HOLDS SFC
BOUNDARY ACRS WRN ZNS ON SUN AND WILL KEEP AT LEAST SLGHT CHC POPS
THROUGH SUN NIGHT.

IN EXTENDED...UPR LOW FCST TO LIFT QUICKLY NE ON MON WITH AREA
DRYING OUT. WILL TAPER POPS TO 0 ON TUE. HGHTS RISE AGAIN WED
BETWEEN EXITING SYSTEM AND NEXT TROF DIGGING INTOJ SW US.

.AMA...
TX...FLASH FLOOD WATCH TX005-009-010-014 THROUGH TONIGHT.
OK...NONE.

COBB

In the hours before

Special weather statement, May 23, 6:13 PM CDT, 1 hour 58 minutes before
OKZ003-TXZ004-005-009-010-013>015-018>020-232345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT FRI MAY 23 1997

THE SEVERE THUNDERSTORM WATCH NUMBER 312 FOR BEAVER COUNTY HAS BEEN
CANCELED.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TEXAS PANHANDLE...

OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY...
WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH.

CARUSO
Special weather statement, May 23, 6:14 PM CDT, 1 hour 57 minutes before
OKZ003-TXZ004-005-009-010-013>015-018>020-232345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT FRI MAY 23 1997

THE SEVERE THUNDERSTORM WATCH NUMBER 312 FOR BEAVER COUNTY HAS BEEN
CANCELED.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TEXAS PANHANDLE...

OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY...
WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH.

CARUSO
Special weather statement, May 23, 7:44 PM CDT, 27 minutes before
TXZ004-005-009-010-013>015-018>020-240115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT FRI MAY 23 1997

THE SEVERE THUNDERSTORM WATCH NUMBER 312 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES OF THE TEXAS PANHANDLE...

OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY...
WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA.

CARUSO
Special weather statement, May 23, 7:45 PM CDT, 26 minutes before
TXZ004-005-009-010-013>015-018>020-240115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT FRI MAY 23 1997

THE SEVERE THUNDERSTORM WATCH NUMBER 312 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES OF THE TEXAS PANHANDLE...

OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY...
WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA.

CARUSO
Local storm report, May 23, 8:03 PM CDT, 8 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
803 PM CDT FRI MAY 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    MIAMI                     TX   .88 INCH HAIL
05/23/97   ROBERTS                        REPORTED BY SHERIFF

GOEHRING
Local storm report, May 23, 8:04 PM CDT, 7 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
803 PM CDT FRI MAY 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    MIAMI                     TX   .88 INCH HAIL
05/23/97   ROBERTS                        REPORTED BY SHERIFF

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:55 PM CDTSevere Thunderstorm WarningAMAPotter, Randall50 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningAMAMoore35 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningAMAMoore61 min
May 24, 6:01 PM CDTSevere Thunderstorm WarningAMAHansford64 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningAMAPotter49 min
May 24, 6:47 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson63 min
May 24, 6:59 PM CDTSevere Thunderstorm WarningAMADonley61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.